Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Exercise Tachycardia

Hello,

For the past few months, I have been noticing that when I work out intensely, I begin feeling light headed and nauseous.  I went to a cardiologist and wore a Holter monitor for 24 hours and the results showed my heart rate going up to 200 while exercising (no arrhythmias, just really fast "normal" beats).  The doctor suggested I either try regulating my heart rate myself, or go on 25 mg of beta-blockers (metoprolol).  After trying to regulate my heart rate on my own, I've feel as if I can't get a good work out in and still keep my heart rate below 170 (what doctor recommended for my age).  I am a 22 year old Caucasian female. I am hesitant to try medication, but also want to be able to work out hard and gain cardiovascular fitness.  

It also seems like beta blockers interact with a lot of things.  Will I feel tired all the time at this low a dose (25 mg).  I am also a graduate student, so being fatigued in combination with no caffeine could be disastrous. At this low of a dose, do I still need to stay away from caffeine and will I feel tired?

Also, there is a note to stay away from alcohol.  I don't drink often (maybe 2x a month), but I'm very hesitant to take a daily medication and also stop drinking completely and caffeine.

Also, must I take it every day, or could I just take it when I want to have a hard workout and not have to worry about my heart rate?  If I could take it "as needed", how long until it's out of my system so I can have caffeine and drink alcohol without concern for negative side effects?

Thanks!  Sorry it's so long!
2 Responses
995271 tn?1463927859
I used to be a work out nut like yourself up until my mid 30s.  When I started to cut back the world did not end, I looked fine, and I felt fine.  I didn't even put on any weight.  I work out now at low intensities and I feel fine with my physical appearance.  Physically, I can do everything I need to do and I enjoy my life better.  All of the accomplishments I had while being a competitive athlete mean nothing to me now.  

I now have heart arrhythmias I have to manage.  From what I've read, people who hyper train are prone to them as we age.  Some can end up remodeling their heart so much that they end up with life threatening arrhythmias.  They've essentially overworked their heart and the cells have changed enough to do things they aren't supposed to do.

Looking back, I wish I didn't work out as much.

My personal advise is that you don't take a beta blocker just so you can work out more intensely.  that makes no sense.  To keep your heart at it's best health, staying in the target zone is all you need.  Anything more is just harming it.

Alcohol and caffeine both harm heart muscle.  If you choose to stick it out with both, those are going to be the eventual consequence.  I wish I stayed away.  I now don't touch caffeine.  I limit alcohol.  My life is better.

sorry if I sound like a parent. :-).  I'm 42 now, the last 20 years went in a flash.  Make good decisions now because it goes REALLY fast.

/off my soap box
There *might* be something going on with your heart or body chemistry to cause your heart to behave in a way you don't expect.   I suggest you try a stress test next, in office, hopefully reproducing what you see while on a 12 lead EKG.  I suspect it will be just plain old sinus rhythm.

If it's just normal sinus rhythm there isn't much that can be done.    You can try beta blockers or CCBs but I think the trade offs are going to be even more unwelcome than your heart rate.
1124887 tn?1313758491
Hi,

I completely agree with the post above.

You should ask your cardiologist for a stress EKG test. When the heart rhythm is 200, it's not completely easy to see which rhythm you have and haven't. Any dangerous rhythms will be ruled out, though :-)

A common side effect of beta blockers is a sensation that the world passes "in syrup". This is partly the desired effect, but it's a bit extreme in some people. I have the same problems as you have, and beta blockers don't cause any side effects for me (except my resting heart rate can be a bit slow now and then).

I guess some people just get a higher heart rate (excess adrenaline, etc). A heart rate of 200 in young people like us (not old Itdood here ;) is usually nothing to worry about during exercise. If it causes lightheadedness, it can be an advantage to slow it down some, but it should not damage your heart in any way, if you're not keeping the heart rate this high for a long time.

Ask your doctor for a 12 channel EKG stress test if you're in doubt what you should do. Good luck!
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.